Objectives and methods: To gain insight into possible mechanisms of and predisposing factors for torsades de pointes during terfenadine therapy, spontaneous reports in the US Food and Drug Administration's Spontaneous Reporting System database were examined. Based on the characteristics of the cases, in vitro cardiac electrophysiologic studies were conducted to test the hypothesis that terfenadine, and not its major metabolite, has actions similar to those of quinidine and is responsible for this form of cardiac toxicity.
Design: Spontaneous reports from the general medical community.
Results: As of April 1, 1992, 25 cases of torsades de pointes had been reported to the Food and Drug Administration's Spontaneous Reporting System. Predisposing factors in these cases indicated that the parent drug, but not its metabolite, may have actions similar those of quinidine that are responsible for inducing arrhythmia. In vitro studies found that terfenadine is equipotent to quinidine as a blocker of the delayed rectifier potassium current in isolated feline myocytes. The metabolite, terfenadine carboxylate, did not inhibit this potassium current even at concentrations 30 times higher than the concentration of terfenadine producing a half-maximal effect.
Conclusions: Since blockade of the potassium channel did not occur with the major metabolite of terfenadine, episodes of torsades de pointes are most likely the result of a quinidinelike action of the parent drug and of factors that impair the normally rapid metabolism of terfenadine. Dosage restriction and awareness of the clinical conditions and drug interactions capable of inhibiting the metabolism of terfenadine are essential for prevention of this serious reaction.